Wyoming, 2009

High Wind in Wyoming, March 7 to 8, 2009

March 7 to 8, 2009 · NWS CYS · 3 events in 3 counties and zones

A strong pressure gradient produced some high wind gusts over a few locations in southeast Wyoming for a short time.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong pressure gradient produced some high wind gusts over a few locations in southeast Wyoming for a short time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 7, 9:05 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 7, 9:05 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
905 PM MST SAT MAR 7 2009

.DISCUSSION...WINDS HAVE STEADILY INCREASED SINCE 00Z IN THE WIND
CORRIDOR FROM KARL TO KBRX.  KARL HAS HAD SUSTAINED WINDS OF 40 TO 45
MPH SINCE 0330Z WITH GUSTS BETWEEN 50 AND 55 MPH.  THE LOWEST GATE
OF THE MEDICINE BOW PROFILER HAS INCREASED TO 50 KNOTS AS OF 03Z.
WILL GO AHEAD AND ISSUE A HIGH WIND WARNING FOR THE AREAS FROM KARL
TO KBRX...INCLUDING THE LARAMIE RANGE...UNTIL 20Z SUNDAY.

&&

.PREVIOUS DISCUSSION.../ISSUED AT 225 PM MST SAT MAR 7 2009/...

SHORT TERM...TONIGHT THROUGH MONDAY...

COUPLE OF FORECAST ISSUES WITH THE SHORT TERM PACKAGE. INITIALLY
WHAT TO DO WITH THE ONGOING ADVISORY...WINDS AND TEMPERATURES ON
SUNDAY AND FINALLY THE STORM COMING IN ON MONDAY.

WILL CANCEL THE ADVISORY WITH THE ISSUANCE OF THE AFTERNOON
PACKAGE. HAVE RECEIVED A REPORT OF THREE INCHES. STILL THINK THERE
WILL BE SOME LIGHT SNOW INTO THE EVENING HOURS BUT ADDITIONAL
AMOUNTS SHOULD BE ONLY AN INCH OR THREE. SNOW WILL END DURING THE
EVENING WEST TO EAST AS AN UPPER LEVEL DISTURBANCE RACES ACROSS
THE CWA. BEHIND THIS FEATURE THE MODELS INDICATE WINDS WILL
INCREASE AND BLOW THROUGH THE DAY SUNDAY. WITH THIS PATTERN SHOULD
EXPECT TO SEE TEMPERATURES WARM UP NICELY TOMORROW. FINALLY NEXT
STORM ON MONDAY APPEARS TO SLOWING DOWN A LITTLE AND NOW EXPECT TO
SEE THE SNOW ARRIVE AROUND 6 TO 12 HOURS LATER THAN PREVIOUS
THINKING. AT THE END OF THE SHORT TERM SNOW SHOULD BE WEST OF A
LINE FROM CHADRON TO LARAMIE.

LONG TERM...MONDAY NIGHT THROUGH FRIDAY...
SNOW CHANCES WILL RAMP UP QUICKLY MONDAY NIGHT AS THE NEXT
SHORTWAVE EMBARKS UPON THE INTERMOUNTAIN WEST. A 100+KT JET WILL
EXTEND FROM WRN COLORADO THROUGH THE DAKOTAS AND INTO MINNESOTA
INITIALLY...PLACING MUCH OF SOUTHEAST WYOMING BENEATH THE
FAVORABLE RIGHT ENTRANCE REGION. MEANWHILE...THE 700MB LOW WILL
MOVE INTO EAST CENTRAL WYOMING MONDAY NIGHT...AND INTO THE DAKOTAS
BY TUESDAY MORNING. GIVEN THE SLOWING OF THE MODEL PROGS OVER THE
PAST FEW RUNS...EXPECT THAT MONDAY NIGHT WILL PROVIDE THE BEST
OPPORTUNITY FOR SNOWFALL ACROSS THE AREA WITH THE BEST CHANCES
ACROSS THE NORTHERN HALF. HAVE CONTINUED THE PREVIOUS TREND OF
BOOSTING POPS FOR THIS TIMEFRAME. DID NOT GET FANCY WITH SNOWFALL
AMOUNTS THIS FAR OUT...BUT DID BOOST THEM A BIT ALONG A RAWLINS TO
CHADRON CORRIDOR...UP INTO THE 2 TO 4 INCH RANGE. THE MAIN
LIMITING FACTOR WILL BE THE SHORT DURATION OF THE SYSTEM WHICH
WILL ONLY BE 12 TO 18 HOURS. THE UPPER LOW WILL CONTINUE TO WRAP
UP INTO THE MAIN HUDSON BAY LOW LATER IN THE WEEK...GIVING WAY TO
DRIER WEST/NORTHWEST FLOW AS EARLY AS TUESDAY NIGHT. MEDIUM RANGE
MODELS BECOME OUT OF PHASE BY THE LATTER HALF OF THE WEEK...WITH
THE 12Z EURO DEVELOPING A RIDGE OVER THE WESTERN CONUS BY NEXT
WEEKEND...WHILE THE OPERATIONAL GFS KEEPS THE RIDGE OVER THE
EASTERN PACIFIC. HAVE LEANED ON THE ECMWF WITH THIS
PACKAGE...WHICH WILL YIELD QUIET WEATHER THROUGH THE SECOND HALF
OF THE WEEK...WITH MODERATING TEMPERATURES BACK INTO THE 50S BY
FRIDAY.

&&

.AVIATION...VFR CONDITIONS WILL BE OVER THE CWA THROUGH SUNDAY.
WEST WINDS WILL GUST TO 50 KNOTS OVER AND ALONG THE MOUNTAINS
ESPECIALLY AFTER 06Z AND THROUGH MUCH OF SUNDAY.

&&

.FIRE WEATHER...LOW LEVEL MOISTURE HAS REALLY DECREASED OVER THE WEST
PART OF THE CWA ONCE THE WEST WINDS BEGIN AND INCREASE.  AT 01Z MANY
PLACES NEAR AND WEST OF THE LARAMIE RANGE HAD SURFACE DEW POINTS IN
THE SINGLE DIGITS.  AS MENTIONED IN THE EARLIER DISCUSSION...THERE
COULD BE FIRE WEATHER CONCERNS IN THE LOWER ELEVATIONS OF SOUTHEAST
WYOMING ON SUNDAY WITH THE WARMER TEMPERATURES...LOW SURFACE DEW
POINTS AND GUSTY WESTERLY WINDS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 2 PM SUNDAY FOR AREAS OVER AND NEAR THE
     LARAMIE RANGE.  ZONES 62..64..66..67.
NE...NONE.

&&

WEILAND
Hazardous weather outlook, Mar 7, 9:10 PM MST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
910 PM MST SAT MAR 7 2009

NEZ001>003-019>021-054-055-WYZ059>070-082115-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
910 PM MST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

WEST WINDS WILL GUST AS HIGH AS 60 MPH IN AREAS ALONG AND WEST OF
THE LARAMIE RANGE FOR THE REST OF TONIGHT.  THE STRONG WINDS WILL
PRODUCE AREAS OF BLOWING AND DRIFTING SNOW IN THE MOUNTAINS.  TRAVEL
WILL ALSO BE HAZARDOUS FOR THOSE WITH LIGHTWEIGHT OR HIGH PROFILE
VEHICLES IN THOSE PARTS OF SOUTHEAST WYOMING.  A HIGH WIND WARNING
IS IN EFFECT FOR THE REST OF TONIGHT IN THOSE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WEST WINDS GUSTING TO 60 MPH ALONG AND WEST OF THE LARAMIE
RANGE THROUGH SUNDAY MORNING.  THE STRONG WINDS WILL PRODUCE AREAS
OF BLOWING AND DRIFTING SNOW IN THE MOUNTAINS.  TRAVEL WILL ALSO BE
HAZARDOUS THROUGH SUNDAY MORNING FOR THOSE WITH LIGHTWEIGHT OR HGH
PROFILE VEHICLES IN THOSE PARTS OF SOUTHEAST WYOMING.  THE HIGH
WIND WARNING WILL REMAIN IN EFFECT UNTIL 2 PM SUNDAY.

ANOTHER STORM SYSTEM WILL BRING A COLDER TEMPERATURES AND A GOOD
CHANCE OF LIGHT SNOW TO MUCH OF THE REGION ON MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Local storm report, Mar 7, 9:16 PM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
916 PM MST SAT MAR 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
03/07/2009  M59 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUST AT 44 MPH

0900 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
03/07/2009  M57 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUST 45 MPH

&&

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Carbon

When
March 7, 11:25 PM MST
Where
North Carbon forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways

Wind gust was measured along Interstate 80 near Arlington, WY.

High Wind, Laramie Range

When
March 7, 11:55 PM MST
Where
Laramie Range forecast zone
Measured
53 kt (61 mph) estimated gust
Reported by
Public

High Wind, Platte

When
March 8, 2:20 AM MST to 3:15 AM MST
Where
Platte forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Department of Highways

A few high wind gusts were measured along Interstate 25 at the Bordeaux interchange.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149873, 149872, 149874.